Successful desensitization with human insulin in a patient with an insulin allergy and hypersensitivity to protamine: a case report
The Saarland University Hospital, Department of Dermatology, 66421 Homburg/Saar, Germany
Journal of Medical Case Reports 2008, 2:283 doi:10.1186/1752-1947-2-283Published: 26 August 2008
Insulin allergy may occur in patients treated with subcutaneous applications of insulin preparations. Besides additives in the insulin preparation such as protamine, cresol, and phenol, the insulin molecule itself may be the cause of the allergy. In the latter case, therapeutic options are rare.
A 68-year-old man with poorly controlled type 2 diabetes mellitus received different insulin preparations subcutaneously while on oral medication. Six to eight hours after each subcutaneous application, he developed pruritic plaques with a diameter of >15 cm at the injection sites that persisted for several days. Allergologic testing revealed positive reactions against every insulin preparation and against protamine. Investigation of serum samples demonstrated IgG antibodies against human and porcine insulin. We treated the patient with human insulin using an ultra-rush protocol beginning with 0.004 IU and a rapid augmentation in dose up to 5 IU. Therapy was accompanied by antihistamine therapy. Subsequent conversion to therapy with glargine insulin (6 IE twice daily) was well-tolerated.
As reported in this case, desensitization with subcutaneously administered human insulin using an ultra-rush protocol in patients with an insulin allergy may present an easy form of therapy that is successful within a few days.